sorry for being dense but can you explain

as those of you whove been kind enough to answer my questions will know im still struggling on urso.can tolerate 500 mg with just mild upset tum now but its coming up to a month.feel gastly if i take more.ive read that altho urso will reduce lfts liver chirrosis can still be happening.is this a fact do you know and if it is why do we take urso to drop blood read outs.as youve prob guessed im on a downer day and part of me thinks why bother.felt so well before starting this.sorry to be a pain.x

10 Replies

oldestnewest
  • Hello cazz22.

    Sorry for being as you refer dense too but how much urso have you been prescribed daily? I have 2 x 300mg tablets daily.

    I almost gave up on urso myself at the beginning (started on them Dec 2010) as I suffered heartburn and also bloating and I did think the itch was worse for awhile but it ws only the first blood check on urso that spurred me to continued. I had my first blood checks 2mths after starting on urso and was still feeling the effects of starting urso as a gauge for you.

    What urso as I understand does is to increase the flow of bile in our system. With having bile ducts that are being damaged due to PBC bile isn't going through to the gallbladder (that is where it is stored) at a quantity it would normally so urso is a sort of replacement and aids in the digestion of fats mainly.

    With this increased bile flow, this then means that I presume less is produced to drain through undamaged and damaged bile ducts so the liver isn't having to cope with bile flowing into it which in turn inflames it.

    With a liver that isn't having to cope the same with leaking bile due to taking urso, it can start to feel much better so in turn that is why we get better LFT results.

    Urso can also give you a bit of a mild tummy upset as after all as I see it we are taking a form of acid but I find taking the tablet with a good meal or just after is by far the best.

    Have you tried chopping your tablets in half and taking at further spaced out intervals as you might be surprised and feel that bit better. In the past I have tried chopping mine up in halves and taking 4 times per day but for me I have found (as I've tried various ways, for me taking all at once isn't the answer, I found I was itching during the morning when I do not normally) the best way is one at breakfast, the other with or just after my evening meal.

    When is your next blood check due? Just a thought, maybe could be a good idea asking the doctor if you can have a repeat blood now to see what is happening with the LFTs to spur you on to take urso? At the end of the day though as I was informed by the hospital consultant on my first return visit 2mths after starting urso if I thought the urso was causing the itch to be worse, then cease taking it to see, was entirely my choice but unfortunately that is all that can be offered for PBC to try to hold it back.

  • Hello cazz, I don't know whether this helps. I have been on Urso for almost a month now and had the first couple of weeks severe abdominal pain, with nausea and started to become constipated. I am on 3x300mg day which works roughly (17mg/kg). However, my doc prescribed me Omeprazole which does help and I do the same as peridot that I take Urso after a meal.

  • I wsa presribed urso at 10mgs per kgs body weight so rounded up to 60kgs at GP surgery though it is now fair to say I'm prob on slightly more mgs per body weight as I come in at about 55kgs these days.

    I presume your urso is also the Urdox?

  • thanks peridot and littledragon.im supposed to take 750 mg a day but every time i take last 250 i itch like mad which i wasnt doing before and cant tell you how many times i use loo.lost 8lbs without trying! i just felt so well before this but im very very aware there is nothing else.dont go back to hospital till 16 august.thought about getting blood tests done this month at gps but cos im not on full urso wondered if it wouldve registered.my new gp is a lovely young lady but doesnt seem to know anything about pbc.passed on leaflet from head office.well think this weeks plan of action will be to continue on the two 250 mg one at breakfast one at lunch and try again with third one over weekend.by the way peridot its the ursofalk capsules im on- do you think tablets are better?

  • Hello again cazz22.

    Given I did think urso caused the itch in me at the start of taking it, I think maybe you are experiencing a possible side-effect that could be just temporary. The only thing I could suggest for you to try is to skip them for a day to see how you are, that way you'd know. I know I mentioned the itch seemed worse 2mths into taking the urso when I went to the hospital and the consultant said had I stopped temporarily taking them to see (I continued taking). I have noticed from family members who have been given certain drugs temporarily one of the side-effects can be itching.

    Because I didn't want 4 tablets a day when I originally got prescribed them as the GP was going to do so going by his round-up in mgs per kg weight, I said I wasn't taking 4 per day. With hindsight now I think I should have got the 4 tablets per day and just shovelled 2 at morning and 2 at evening down my throat, would have saved some hassle as both my husband and I discovered on the very first prescription, it seems the mgs (300mg tablets) I get seem a bit rarer at the pharmacies and quite often they have to be ordered in.

    My husband's logic when he went for the very first script was to inform the pharmacists who insisted they only had urso in 150mg tablets (or other form as I wasn't there) to give him them and I'd still be taking 600mgs per day if you add 4 tablets up. But as we know the logic of the NHS doesn't work like that! I have since found out I'd have been given the Ursofalk if I had have had a script for 4 per day.

    Due to mine being 300mg tablets, I was dispensed what used to say on the packaging, URDOX. Last Sept I felt I had same side-effects when I started on them originally so checked the packaging to find out the word URDOX had vanished from it but it is still on the tablets, they look the same and they are by the same company but given the script just says 'ursodeoxycholic acid' a pharmacy can give you any as long as they are in the correct dosage as I found out. I think the cheaper to NHS tablets I now have probably have a slightly different filler to form them than the previous ones. Those side-effects did vanish after a couple months.

    I think any urso would probably show some response in a repeat LFT, maybe not much but perhaps something given you are adding bile to the system. If you do and it's not as expected don't get disillusioned, I've had worse results than the previous on 3 different occasions since starting on urso Dec 2010.

    Just a thought too, if you are taking the urso at breakfast and then at lunch, perhaps it might be best to space them out that bit more, say breakfast and then evening meal, that way you are sort of having an almost 12hrs break between both, that is how I see it.

    Maybe tablets might be better for you. Mine are the hard white one and I do know that if you look on the website you can find the different fillers and ingredients that are used alongside the standard ursodeoxycholic acid. I have previously. Just make sure as I found, the tablets are available in the country you are in, presume you are UK.

    PS I have lost a bit of weight since starting urso, around 7lbs too but remained same weight since. I can become constipated these days, something I never had prior to taking urso!

  • I almost know the ursodiol does not cause itch for me, for that has only occurred for me in the last 2 yrs. I've been on for 10 yrs. It will upset my stomach though if I take more than 1000 mg a day. I always take it after I've eaten food also. I have read, that some people are allergic to the fillers in some brands and have had to switch to another company brand.

    Magnolia

  • I think it can be diffucult with regards to the itch and urso somewhat. Suppose it can depend on whether one was itching on presenting to a doctor maybe.

    I know for me mine did seem to get worse at the start of urso but then tapered off back to how it was prior to diagnose and then it got better. These days I only itch at night and it tends to be more in my legs and feet. Probably due to blood flow and lying down trying to get valuable sleep at night!

    I am going to pose another question now on here that I have just thought of and probably start another debate/topic off....

    ....if someone on urso gradually starts to have improved LFTs is it possible that our system then could have a slight overload of urso?

  • "....if someone on urso gradually starts to have improved LFTs is it possible that our system then could have a slight overload of urso?"

    Very interesting thought, peridot.

  • Hi I started on urso 3 1/2 months ago. The first couple of months I wondered if I could carry on taking it I had terrible heart burn and nausea. I take mine in the middle of a meal now, so there's a lineing on my stomach and then other food sits on top of it. It's worked for me. I have very few problems with it now. Good luck

  • Hi thanks for replying.just to update you I struggled on for a while on urso and then didn't take it for a week.i felt great.to cut a long story short I was allergic to the capsule fillers.i started on tablets and felt ok on them.my bloods are back to normal tho never been high.cant say I take them religiously tho.some days I just cannot face the thought of any tablets.they are my pretend I don't have it days that keep me sane at the mo.hope you are well other than pbc

You may also like...